Skip to main content
eScholarship
Open Access Publications from the University of California

Behçet's disease with relapsing cutaneous polyarteritis-nodosa-like lesions, responsive to oral cyclosporine therapy

  • Author(s): Vikas, Agarwal
  • Atul, Sachdev
  • Singh, R
  • Sarbmeet, Lehl
  • Mohan, Harsh
  • et al.
Main Content

Behçet disease with relapsing cutaneous polyarteritis nodosa-like lesions, responsive to oral cyclosporine therapy
Agarwal Vikas, Sachdev Atul, Singh R, Lehl Sarbmeet, Harsh Mohan
Dermatology Online Journal 9 (5): 9

Department of General Medicine and Pathology, Government Medical College and Hospital, Sector 32, Chandigarh, India. vikasagr@yahoo.com

Abstract

Cutaneous polyarteritis-nodosa-like lesions are rarely described in Behçet's disease. We report a case of recurrent cutaneous polyarteritis-nodosa-like (C-PAN-like) lesions in Behçet's disease with multiple deep vein thromboses as part of systemic vasculitis. The mucocutaneous manifestations responded to prednisolone; however, C-PAN-like lesions were refractory and responded to oral cyclosporine. We conclude that C-PAN-like lesions may be marker of severe disease and require intense immunosuppressive therapy.


A 16-year-old boy presented with recurrent fever, erythema-nodosum-like lesions, orogenital ulcerations and progressive weight loss of 9 months' duration. He had a 3-year history of anterior uveitis of right eye, which resolved completely with corticosteroids. Examination revealed multiple ulcers of the oral cavity, a 1.5-cm punched-out, deep ulcer on the right scrotum, and multiple active and healing erythema-nodosum-like lesions varying in size from 1 cm to 3 cm over left thigh and both legs. The left lower limb was swollen to the thigh. The remainder of the general and systemic examination was unremarkable. Slit-lamp and fundus examinations were normal. A pathergy test was positive. Investigations revealed normocytic normochromic anemia (hemoglobin 11.6 gm/dl), platelet count 440 × 103/µl and erythrocyte sedimentation rate of 106 mm first hour. Urinalysis, renal function, and liver-function tests were normal. Serological workup was negative, including antinuclear antibody, antineutrophilic-cytoplasmic antibody, lupus anticoagulant, and anticardiolipin antibody (IgG and IgM). Antistreptolysin-O titer was not elevated. Antideoxyribonuclease-B tests for streptococcal infection, hepatitis B, and hepatitis C were negative. A throat culture grew normal flora. Doppler ultrasound showed thrombosis in the left femoral and both popliteal veins. Workup for hypercoagulable state did not reveal any abnormality (functional activities of protein C, protein S, and anti-thrombin III, Factor-V-Leiden mutation).

Biopsy of a right calf nodule suggested cutaneous polyarteritis nodosa (C-PAN) (Fig. 1). An elastic stain revealed the presence of the internal elastic lamina, confirming the vessel identity as an artery.


Figure 1
Photomicrograph of a small-sized artery in the subcutis showing moderate mixed inflammatory infiltrate in all layers of the vessel wall (H & E, × 200).

A diagnosis of Behçet disease (BD) with deep-vein thrombosis and C-PAN was made, and therapy was initiated with colchicine, prednisolone (1mg/kg/day), and heparin followed by warfarin (target international normalized ratio of 3-3.5). Fever and orogenital ulcers subsided rapidly without any significant recurrence. However, cutaneous nodules continued to recur whenever the dose of prednisolone was dropped below 0.5 mg/kg/day. Weekly oral methotrexate (10mg) was added 3 months later; however, it was was discontinued after 4 weeks because of severe anemia and thrombocytopenia. Subsequently, azathioprine (2.5 mg/kg/day) was added, but it, too, was discontinued after 3 months because of lack of efficacy. Oral cyclosporine (3 mg/kg/day) was initiated and within 2 weeks the cutaneous nodules disappeared and have not recurred for 4 months. Prednisolone was tapered off over an 8-week period following disappearance of the nodules.


Discussion

BD is a chronic, relapsing, inflammatory, multisystemic disorder of unknown cause, characterized by recurrent, mucocutaneous, ocular, vascular, arthritic, and neurological involvement [1]. The common cutaneous manifestations are pustules, acneiform rash, erythema nodosum, pyoderma, Sweet-syndrome-like lesions, and superficial migratory thrombophlebitis [2]. Cutaneous vasculitis in BD is predominantly venulitis with relative sparing of the arterial compartment [3]. C-PAN-like lesions and necrotizing panarteritis involving small and medium-sized arteries in the dermis-subcutis junction have been reported rarely with BD [4]. The relapsing C-PAN-like lesions in our case were not the result of infection; rather, they were an active form of BD. It has been suggested that arterial involvement in BD indicates a poor prognosis because of a high risk of neurological involvement [4]; however, our patient had no neurological involvement.

Our patient had a unique presentation with simultaneous involvement of the venous and the arterial compartments; the former with thrombotic angiopathy and the latter with acute vasculitis. Vasculitis has been implicated in the causation of the venous and arterial thrombosis in BD [2]. Because the workup for various hereditary hypercoagulable states were negative in our patient, a possibility of venous thrombosis being caused by vasculitis remains high.

Our decision to use cyclosporine was based on the pathogenesis of the BD; helper T-cells are activated and secrete increased amounts of TNF-α [5, 6]. Infliximab (anti TNF-α monoclonal antibody) has been reported to induce remission in BD with severe ocular, neurological, and recalcitrant mucocutaneous lesions [7]. Cyclosporine is known to block the T-cell metabolism by inhibiting the calcineurin pathway, whereby T-cells do not secrete proinflammatory cytokines, including TNF-α [8].

We conclude that C-PAN, although rare, may be a marker of severe form of BD and low-dose cyclosporine is an effective therapy for it.

References

1. Kaklamani VG, Variopoulos G, Kaklamanis PG. Behçet's disease. Semin Arthritis Rheum 1998; 27:197-217.

2. Sakane T, Takeno M, Suzuki N, Inaba G. Behçet's disease. N Engl J Med 1999; 341:1284-1291.

3. Chen K, Kawahara Y, Miyakawa S, Nishikawa T. Cutaneous vasculitis in Behçet disease: A clinical and histopathologic study of 20 patients. J Am Acad Dermatol 1997; 36: 689-96

4. Liao YH, Hsiao GH, Hsiao CH. Behçet disease with cutaneous changes resembling polyarteritis nodosa. Br J Dermatol 1999;140:368-9

5. Gul A. Behçet's disease: an update on the pathogenesis. Clin Exp Rheumatol 2001; 19 (suppl 24):S6-12.

6. Yamashita N, Kaneoka H, Kaneko S, et al. Role of gamma delta T lymphocytes in the development of Behçet's disease. Clin Exp Immunol 1997; 107:241-7.

7. Robertson LP, Hickling P. Treatment of recalcitrant orogenital ulceration of Behçet's syndrome with Infliximab. Rheumatology 2001; 40:473-4.

8. Liu J. FK 506 and Cyclosporin, molecular probes for studying intracellular signal transduction. Immunol Today 1993; 14: 290. PubMed

© 2003 Dermatology Online Journal